Many medications we prescribe for psychiatric conditions are associated with weight gain, including atypical antipsychotic medications, some mood stabilizer medications, and antidepressant medications. Some clinicians might view the risk of weight gain with antidepressant medications as a minor risk when viewing the seriousness of a patient’s depression. However, it is important to not add a new medical problem when trying to treat a patient’s depression.
Some patients experience weight loss as part of their depression. If antidepressant medication causes weight gain and helps them to get back to their original weight that is considered part of treatment success. However if the weight gain after treatment exceeds the amount of weight loss attributed to depression, then that is considered a side effect, or iatrogenic weight gain, and can potentially lead to other metabolic problems.
Patients who are overweight when beginning antidepressant treatment might be at greater medical risk when started on a medication that has a side effect of weight gain. When the weight gain begins in treatment can predict weight gain patterns. For example patients who gain weight in the first month of treatment are most at risk of future excessive weight gain.
So what causes the weight gain? Animal studies have shown that 5-HT2c receptor stimulation has some control over appetite and feeding. SSRI and SNRI medications result in a down-regulation of 5-HT2c receptors which can lead to weight gain. Some sedating antidepressants like mirtazapine and some second-generation antipsychotics directly block 5-HT2c receptors and therefore can cause more rapid weight gain. H1 antagonism seen with mirtazapine can dampen the satiety response, leading to increased caloric intake. Among the SSRIs, paroxetine is the biggest offender when it comes to weight gain. Generally the SNRIs are less likely to cause weight gain because they increase noradrenergic tone which might curb appetite. The weight gain effect of the tricyclic antidepressants depends on the balance between the antagonism on H1 and muscarinic receptors versus the increase in noradrenergic activity. Some of the newer SSRIs like vilazodone and vortioxetine are partial agonists of H1 receptors, which leads to less weight gain compared to traditional SSRIs.
If a patient starts to gain weight with antidepressant medication, first address diet and exercise, then consider switching antidepressants or prescribing an adjunctive agent that can help with weight loss. Whether or not a patient is going to be prescribed an antidepressant medication, screening for obesity, providing education about obesity and encouraging healthy eating and exercising are important parts of doctor visits. There is not a single variable to determine if a person is healthy; rather BMI, level of activity, blood pressure, lipid levels, and glycemic markers should be used as markers of health. Discussing exercise, portion control and reducing high calorie and high fat foods is important. Motivational interviewing and psychotherapy, specifically Cognitive-Behavioral Therapy, can be useful tools.
If these measures are not effective, then the clinician should consider switching to a more weight neutral antidepressant or adding an adjunctive agent. Switching to or adding bupropion can be useful. If a patient is not having a robust response to the anti-depressant she is currently taking, then the doctor can consider changing the medication to bupropion. If the patient is having a good response to the medication, then a low dose of bupropion can be added, assuming there are no contraindications. Anti-obesity medications should only be considered if a patient’s BMI is over 30 and there are other health risks related to the patient’s obesity AND if switching or augmenting anti-depressants is not an option.
The key take home messages from this e-weekly are 1. It is important to discuss the risk of weight gain with patients when starting an antidepressant and 2. It is important to be closely monitoring for weight gain risk and adjusting treatment accordingly. Please contact the PC2 consultation line with specific cases.